Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 55, NWS Gray, ME

June 9, 20116 counties in Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 9, 2011, 5:17 PM EDT for 6 counties in Maine. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 5:17 PM EDT (21:17 UTC)
Expired
Jun 9, 2011, 6:00 PM EDT
In force
43 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Androscoggin County, ME, Kennebec County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 86 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:18 PM EDTHAIL 12 Se Benton, ME
Jun 9, 5:20 PM EDTTSTM WND DMGFarmingdale, METREES DOWN ON ALMAR NEAR PARK.
Jun 9, 5:20 PM EDTTSTM WND DMGGardiner, METREES AND WIRES DOWN ON NORTH ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 12:06 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WUUS51 KGYX 092117
SVRGYX
MEC001-011-013-015-023-027-092200-
/O.NEW.KGYX.SV.W.0055.110609T2117Z-110609T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
517 PM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANDROSCOGGIN COUNTY IN SOUTHWEST MAINE...
  KENNEBEC COUNTY IN SOUTH CENTRAL MAINE...
  WESTERN KNOX COUNTY IN SOUTH CENTRAL MAINE...
  NORTHERN SAGADAHOC COUNTY IN SOUTH CENTRAL MAINE...
  LINCOLN COUNTY IN SOUTH CENTRAL MAINE...
  WALDO COUNTY IN SOUTH CENTRAL MAINE...

* UNTIL 600 PM EDT...

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE  
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE   
LOCATED ALONG A LINE EXTENDING FROM CHINA TO GARDINER TO 
LITCHFIELD...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF   
THORNDIKE TO GARDINER TO 9 MILES EAST OF LEWISTON...AND MOVING EAST  
AT 35 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PALERMO...UNITY...THORNDIKE...LAKE ST. GEORGE STATE PARK...
  LIBERTY...DAMARISCOTTA LAKE STATE PARK...WISCASSET...BELFAST...
  DAMARISCOTTA...MOOSE POINT STATE PARK...WARREN...THOMASTON...
  SEARSPORT...PROSPECT AND BREMEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL CAN BE EXPECTED WITH DRAINAGE FLOODING AND LOCAL 
PONDING OF WATER IN STREETS AND LOW-LYING AREAS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR SOUTHWESTERN MAINE AND NEW HAMPSHIRE.

&&

LAT...LON 4442 6895 4442 6897 4439 6897 4422 6912
      4392 6924 4394 6937 4396 6937 4395 6940
      4408 7024 4419 7005 4423 6984 4462 6951
      4461 6882 4459 6880
TIME...MOT...LOC 2115Z 271DEG 29KT 4453 6940 4422 6967
          4408 7000

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:02 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 9, 2:02 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
202 PM EDT THU JUN 9 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON AND
EVENING...GENERATING STRONG THUNDERSTORMS ACROSS THE AREA. HIGH
PRESSURE WILL MOVE IN FOR FRIDAY. A LOW PRESSURE SYSTEM WILL PASS
NORTH OF THE REGION SATURDAY AND SUNDAY AND WILL BRING
ANOTHER CHANCE OF PRECIPITATION TO THE REGION. HIGH PRESSURE
RETURNS FOR THE FIRST HALF OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FRONTAL BOUNDARY OVER SOUTHERN CANADA NOW BEGINNING TO MAKE SOME
PROGRESS SOUTHWARD. STORMS FIRING UP OVER THE CHAMPLAIN VALLEY.
EXPECT STORMS TO BEGIN DEVELOPING OVER THE NEXT TWO HOURS OVER THE
MOUNTAINS OF NEW HAMPSHIRE AND MAINE. STORMS WILL MOVE PRIMARILY
WEST TO EAST AND WILL AFFECT THE COASTAL PLAIN DURING THE LATE
AFTERNOON HOURS. ENTIRE EVENT WILL LIKELY BE OVER FOR OUR CWA BY
8PM OR SOONER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
COOLER AND DRIER AIR FILTERS INTO THE REGION TOMORROW AND TOMORROW
NIGHT AS COLD FRONT CONTINUES TO MOVE OFFSHORE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
LOW PRESSURE SYSTEM DEVELOPS OVER THE GREAT LAKES REGION LATE
FRIDAY NIGHT AND SATURDAY MORNING. THE LOW IS EXPECTED TO TRACK
PARALLEL TO THE SAINT LAWRENCE VALLEY TO THE NORTH OF OUR AREA.
EXPECT THE SYSTEM TO PRODUCE SHOWERS AND THUNDERSTORMS LATE
SATURDAY THROUGH SUNDAY NIGHT. HIGH PRESSURE THEN RETURNS TO THE
REGION THROUGH AT LEAST WEDNESDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM...PRIMARILY VFR...ALTHOUGH THERE WILL BE BRIEF DROPS IN
VSBY AND CIGS AS THUNDERSTORMS PASS THROUGH THIS AFTERNOON. PATCHY
FOG IS EXPECTED TO DEVELOP LATER TONIGHT AND SOME TAF SITES MAY
SEE VSBYS DROP TO IFR FOR A BRIEF PERIOD.

LONG TERM...MAINLY VFR CONDITIONS.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS SHOULD REMAIN BELOW SCA LEVELS.
HOWEVER...STRONG THUNDERSTORMS WILL MOVE ACROSS THE WATERS THIS
AFTERNOON.

LONG TERM...WINDS AND SEAS TO REMAIN BELOW SCA LEVELS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...POHL
NEAR TERM...POHL
SHORT TERM...POHL
LONG TERM...POHL
AVIATION...POHL
MARINE...POHL
Hazardous weather outlook, Jun 9, 12:22 PM EDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1222 PM EDT THU JUN 9 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-101630-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1222 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-101630-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1222 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 9, 4:44 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
444 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MIDDLETON               43.48N  71.07W
06/09/2011                   STRAFFORD          NH   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN MIDDLETON AND STRATFORD COUNTY

&&

EVENT NUMBER GYX1100138

MPK
Local storm report, Jun 9, 4:45 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
445 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     4 SE SANFORD            43.40N  70.72W
06/09/2011                   YORK               ME   TRAINED SPOTTER

            TREE DOWN AT WALMART IN SANFORD

&&

EVENT NUMBER GYX1100139

MPK
Local storm report, Jun 9, 5:06 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
506 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     SALEM                   42.79N  71.20W
06/09/2011                   ROCKINGHAM         NH   PUBLIC

&&

EVENT NUMBER GYX1100140

KM
Local storm report, Jun 9, 5:10 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
510 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     2 NE KENNEBUNK          43.40N  70.52W
06/09/2011  E70 MPH          YORK               ME   TRAINED SPOTTER

            MULTIPLE BRANCHES AND TREES DOWN

&&

EVENT NUMBER GYX1100141

MPK
Local storm report, Jun 9, 5:15 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
515 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             HALLOWELL               44.29N  69.79W
06/09/2011  M1.75 INCH       KENNEBEC           ME   LAW ENFORCEMENT

&&

EVENT NUMBER GYX1100142

MPK
Local storm report, Jun 9, 5:17 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
517 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     HALLOWELL               44.29N  69.79W
06/09/2011                   KENNEBEC           ME   LAW ENFORCEMENT

            TREES DOWN REPORTED BY AUGUSTA POLICE

&&

EVENT NUMBER GYX1100143

MPK

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:14 PM EDTSpecial Weather StatementGYXCumberland46 min
Jun 8, 9:23 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford37 min
Jun 8, 9:25 PM EDTSpecial Weather StatementGYXFranklin50 min
Jun 8, 9:55 PM EDTSpecial Weather StatementGYXOxford35 min
Jun 8, 10:05 PM EDTSpecial Weather StatementGYXOxford25 min
Jun 8, 10:29 PM EDTSpecial Weather StatementGYXWaldo31 min
Jun 8, 11:05 PM EDTSpecial Weather StatementGYXOxford25 min
Jun 9, 12:12 AM EDTSpecial Weather StatementGYXWaldo33 min
Jun 9, 10:04 AM EDTSpecial Weather StatementGYXOxford26 min
Jun 9, 10:06 AM EDTSevere Thunderstorm WarningGYXFranklin, Oxford39 min
Jun 9, 10:45 AM EDTSpecial Weather StatementGYXOxford45 min
Jun 9, 12:36 PM EDTSpecial Weather StatementGYXSomerset39 min
Jun 9, 1:11 PM EDTSpecial Weather StatementGYXSomerset34 min
Jun 9, 2:39 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford36 min
Jun 9, 3:00 PM EDTSevere Thunderstorm WarningGYXOxford60 min
Jun 9, 3:38 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York67 min
Jun 9, 3:46 PM EDTSpecial Marine WarningGYX119 min
Jun 9, 3:56 PM EDTSevere Thunderstorm WarningGYXYork64 min
Jun 9, 4:00 PM EDTSpecial Weather StatementGYXKennebec30 min
Jun 9, 4:05 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Franklin, Kennebec40 min
Jun 9, 4:06 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford54 min
Jun 9, 4:15 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford60 min
Jun 9, 4:24 PM EDTSpecial Weather StatementGYXSomerset66 min
Jun 9, 4:35 PM EDTSevere Thunderstorm WarningGYXCumberland, York40 min
Jun 9, 4:43 PM EDTSevere Thunderstorm WarningGYXSomerset35 min
Jun 9, 4:44 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Lincoln, Waldo46 min
Jun 9, 4:55 PM EDTSevere Thunderstorm WarningGYXYork25 min
Jun 9, 5:33 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec42 min
Jun 9, 5:41 PM EDTSpecial Marine WarningGYX49 min
Jun 9, 5:43 PM EDTSpecial Marine WarningGYX92 min
Jun 9, 6:00 PM EDTSpecial Weather StatementGYXLincoln, Waldo45 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.